Laryngeal dystonia is a rare, potentially fatal complication of therapy with atypical antipsychotics or anticholinergic agents. We report a case of laryngeal dystonia due to each of these agents, both of which were ascribed initially to anaphylaxis.
A 28-year old man presented to an Emergency Department after progressively developing a sensation of severe throat swelling and slurred speech following ingestion of his regular ziprasidone. Intramuscular adrenaline was given without benefit for a putative diagnosis of anaphylaxis. His symptoms gradually resolved over hours. Mast cell tryptase levels were normal and allergen-specific IgE to temporally relevant allergens was undetectable. He reported a similar episode a decade prior after taking risperidone. Allergist review noted diagnostic criteria for anaphylaxis were lacking and ziprasidone had been taken after a night of excessive alcohol intake. His recurrent, atypical antipsychotic- induced laryngeal and pharyngeal dystonia was managed successfully by recommencing ziprasidone on condition that he avoided excessive alcohol and took the drug at a regular time.
A 26 year-old man presented to an Emergency Department with a sensation of throat and tongue swelling and voice hoarseness. He had earlier self-medicated with intra-muscular metoclopramide, intra-muscular prochlorperazine and oral ondansetron for intractable vomiting due to cyclical vomiting syndrome. No evidence of haemodynamic compromise, urticaria or airway oedema was found. Promethazine & intravenous hydrocortisone were given for suspected anaphylaxis, followed by low dose midazolam aimed at laryngeal relaxation. His symptoms improved rapidly thereafter. Mast cell tryptase level was normal during the event and allergen-specific IgE to temporally relevant allergens was undetectable. A similar episode a few years previously followed self-administered large doses of metoclopramide. This case represents recurrent laryngeal dystonia in response to large doses of metoclopramide, possibly aggravated by co-administration of prochlorperazine. Fortuitously, the anticholinergic effect of the promethazine would have helped relieve the dystonia.
Both previous reports of ziprasidone- induced laryngeal dystonia followed intramuscular use (Mellecheruvu et al. 2007). Our first case is the first report of orally administered ziprasidone causing laryngeal and pharyngeal dystonia. Our second case is the fourth report of metoclopramide-induced laryngeal dystonia. Given that the rightful emphasis is on first line treatment with adrenaline for anaphylaxis, awareness of the propensity for these drugs to provoke such reactions is crucial to timely specific treatment with anticholinergics, along with increased suspicion when predisposing factors (youth, male gender, alcohol ingestion, previous reactions) are present.